Thunderstorm Wind, Russell
- When
- July 2, 8:30 PM CST
- Where
- Russell County, 0.44 mi ENE of (Rsl)russell Muni Ar
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.873, -98.813
Measured gust at the Russell Airport.
A complex of thunderstorms moved east-southeast during the late evening of July 2nd, 2020. As the complex moved southeast, it produced damaging wind gusts of 62 to 68 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A complex of thunderstorms moved east-southeast during the late evening of July 2nd, 2020. As the complex moved southeast, it produced damaging wind gusts of 62 to 68 mph. The damaging winds produced sporadic reports of small to medium tree limb damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 2, 8:23 PM CST, 7 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 923 PM CDT Thu Jul 2 2020 .UPDATE... Issued at 923 PM CDT Thu Jul 2 2020 Diurnally driven convection, along a diffuse outflow boundary has led to convection propagating to the NW towards the convective complex currently moving east out of NW KS. The bigger concern, now, is the strong/severe complex of storms moving E into KHYS and what is the path of this complex of storms late this evening and overnight. Current RAP propagation vectors suggest that this complex will continue to move E-SE as it progresses into central KS, possibly taking more of a turn to the SE with time towards McPherson and Marion, as the complex follows the main instability axis to the SE. Could see damaging winds along the bowing segment with heavy rainfall as well, given the very unstable airmass. After coordination with SPC, gonna issue a SVR Watch for portions of central KS for the damaging wind threat. Ketcham && .SHORT TERM...(This evening through Sunday) Issued at 300 PM CDT Thu Jul 2 2020 Morning convection which moved across the southern Flint Hills has evolved into a decent MCS this afternoon across eastern Oklahoma. This has stabilized much of the area in the wake of the outflow boundary which arches from central Oklahoma into portions of southwest Kansas. This will focus the more robust convection west of the forecast area late this afternoon. As the weak mid-level flow becomes more northerly this evening, it may tend to keep much of this convection from developing/moving too far east into central Kansas. However, airmass recovery is expected within the reservoir of elevated low level moisture across central and eastern Kansas later this evening, so will expand slight/modest PoPs overnight. Weak northerly flow aloft looks to be maintained across the area through Independence Day with instability axis across eastern Kansas. While chances for organized convection look low, cannot rule out a few storms the next few days. Temperatures should average near or slightly above early July climo, though will likely stay just below the 105 heat advisory criteria. Darmofal .LONG TERM...(Sunday night through Thursday) Issued at 300 PM CDT Thu Jul 2 2020 Upper ridge will retrograde across the Southwest CONUS late in the weekend through early next week as weak troughing over the high Plains migrates across the area. This may provide modest precip/convective chances across the area. KED && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 700 PM CDT Thu Jul 2 2020 Diurnally driven convection continues across south central KS and extreme SE KS at this time. Most of the convection is flirting with the KHUT/KGBD and KCNU taf sites. Current propagation of the south central KS storms, are moving to the NW, towards the KGBD taf site. So will go with VCTS for the KGBD and KHUT taf sites. Will also include VCTS for the KCNU taf site, as outflows from the convection to east of CNU may propagate back to west. Think most of the convection is diurnally driven, with most of the convection expected to wane a couple of hours after sunset. VFR conditions are expected overnight into Fri. There is another chance of isolated storms across south central KS on Fri afternoon. For now, will not include a VCTS in for this chance, as pinning down the location of any storms is too far out to pinpoint just yet. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 72 95 71 94 / 30 20 20 20 Hutchinson 70 95 70 94 / 50 20 20 20 Newton 71 94 70 93 / 50 20 20 20 ElDorado 70 93 70 92 / 30 20 20 20 Winfield-KWLD 73 94 72 93 / 30 20 20 20 Russell 68 94 69 93 / 60 10 20 20 Great Bend 68 95 69 94 / 60 10 20 20 Salina 71 94 70 93 / 50 20 20 20 McPherson 70 94 69 93 / 50 20 20 20 Coffeyville 74 93 72 92 / 20 30 20 20 Chanute 73 92 72 91 / 20 30 20 20 Iola 72 91 71 90 / 20 30 20 20 Parsons-KPPF 73 92 72 91 / 20 30 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Ketcham SHORT TERM...KED LONG TERM...KED AVIATION...Ketcham
Hazardous Weather Outlook National Weather Service Wichita KS 352 PM CDT Thu Jul 2 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-032100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 352 PM CDT Thu Jul 2 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Heat indices range from 100 to around 105 degrees through early this evening. There is a chance for thunderstorms this evening and overnight. Any storms that develop or move into the area this evening, mainly across far southeast Kansas and areas of central Kansas to the west of I-135, will be capable of strong to locally damaging wind gusts of 55 to 65 mph and nickel to quarter sized hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be periodic chances for thunderstorms through the 4th of July weekend and into early next week. While the risk for organized and widespread severe storms is low, a few strong to marginally severe storms with strong winds and hail will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement
National Weather Service Wichita KS
549 PM CDT Thu Jul 2 2020
KSZ072-096-022315-
Neosho KS-Allen KS-
549 PM CDT Thu Jul 2 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Neosho County in southeastern Kansas...
Southeastern Allen County in southeastern Kansas...
* Until 615 PM CDT.
* At 548 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 9 miles southwest of Uniontown, or
14 miles northeast of Erie and is nearly stationary.
* Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Savonburg, Elsmore and Stark.
LAT...LON 3782 9509 3763 9509 3763 9523 3786 9523
3786 9508 3782 9508
TIME...MOT...LOC 2249Z 080DEG 3KT 3776 9511
METZGERSpecial Weather Statement
National Weather Service Wichita KS
621 PM CDT Thu Jul 2 2020
KSZ050-067-030000-
Reno KS-Rice KS-
621 PM CDT Thu Jul 2 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Western Reno County in south central Kansas...
Southern Rice County in central Kansas...
* Until 700 PM CDT.
* At 618 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Abbyville, or 10 miles
southwest of Nickerson...moving west at 5 mph.
* Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Sterling, Nickerson, Arlington, Sylvia, Alden, Plevna, Abbyville,
Willowbrook and Langdon.
LAT...LON 3826 9847 3825 9799 3799 9798 3799 9810
3774 9815 3786 9847
TIME...MOT...LOC 2321Z 107DEG 5KT 3803 9822
METZGERSpecial Weather Statement
National Weather Service Wichita KS
623 PM CDT Thu Jul 2 2020
KSZ072-096-030015-
Neosho KS-Allen KS-
623 PM CDT Thu Jul 2 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Central Neosho County in southeastern Kansas...
Southeastern Allen County in southeastern Kansas...
* Until 715 PM CDT.
* At 621 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 8 miles northwest of Walnut, or 10
miles northeast of Erie...moving southwest at 5 mph.
* Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Erie, St. Paul, Savonburg, Elsmore and Stark.
LAT...LON 3748 9544 3786 9540 3786 9508 3772 9509
3749 9509
TIME...MOT...LOC 2322Z 027DEG 6KT 3770 9517
METZGERSpecial Weather Statement
National Weather Service Wichita KS
806 PM CDT Thu Jul 2 2020
KSZ047-030200-
Barton KS-
806 PM CDT Thu Jul 2 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Barton County in central Kansas...
* Until 900 PM CDT.
* At 803 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Great Bend...moving northwest
at 10 mph.
* Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Great Bend, Hoisington, Ellinwood, Albert, Great Bend Airport and
Cheyenne Bottoms.
LAT...LON 3863 9878 3836 9849 3826 9874 3826 9881
3844 9903
TIME...MOT...LOC 0105Z 136DEG 7KT 3838 9872
METZGERSpecial Weather Statement
National Weather Service Wichita KS
854 PM CDT Thu Jul 2 2020
KSZ032-047-030230-
Russell KS-Barton KS-
854 PM CDT Thu Jul 2 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Russell County in central Kansas...
Northwestern Barton County in central Kansas...
* Until 930 PM CDT.
* At 852 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Gorham, or over Walker...moving
northwest at 10 mph.
* Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Gorham, Milberger and Galatia.
LAT...LON 3900 9904 3895 9888 3870 9887 3859 9901
3861 9904 3870 9903 3870 9904
TIME...MOT...LOC 0153Z 156DEG 10KT 3887 9904
METZGERSpecial Weather Statement National Weather Service Wichita KS 927 PM CDT Thu Jul 2 2020 KSZ047-030330- Barton KS- 927 PM CDT Thu Jul 2 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Barton County in central Kansas... * Until 1030 PM CDT. * At 924 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Pfeifer...moving southeast at 45 mph. * Wind gusts up to 50 mph will be possible with this storm. This wind is expected ahead of the main storm. * Locations impacted include... Hoisington, Claflin, Albert, Olmitz, Galatia, Susank, Cheyenne Bottoms and Odin. A Severe Thunderstorm Watch remains in effect until 200 AM CDT for central Kansas. LAT...LON 3870 9903 3870 9849 3841 9849 3844 9903 TIME...MOT...LOC 0226Z 300DEG 38KT 3874 9909 METZGER
The Dodge City radar (KDDC), 160 km away, was scanning. The volume nearest the first event began at 02:30 UTC.
13 thunderstorm wind. Local standard time, as filed.
Measured gust at the Russell Airport.
Measured wind gust at the Russell Airport.
Mesonet Station 2.4 West of Bunker Hill.
Reported by a trained spotter.
Measured gust at the Russell Airport.
One inch tree limbs broken, also some shingles blown off. Report from Mping.
Several medium size tree branches down around the area.
Reported by a trained spotter.
Several decent size tree branches were reported down in town.
Dispatch reported strong winds in town with a tree knocked down.
Measured at Eisenhower National Airport.
A personal weather station measured the gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911472, 911473, 911476, 911479, 911482, 911483, 911496, 911500, 911501, 911503, 911510, 911511, 911512.